General Question

MyNewtBoobs's avatar

What makes medication work this way?

Asked by MyNewtBoobs (19026points) October 19th, 2010

Why does taking half a dose, and then another half a dose a few minutes later not work as well as taking the full dose right off the bat?

For example: If I’m in pain, I’ll take half a Vicodin. Then, when 30–40 minutes later it’s not working as well as I need it to, I’ll take the other half pill. But it won’t help as much as if I had simply taken the full pill right away. Why is this? Is there some half-life thing I don’t get? Or something else going on?

Observing members: 0 Composing members: 0

5 Answers

mrlaconic's avatar

It sounds like just the way your body is handling it…i’m 6’5” and 300 pounds and half a Vicodin is to much for me.

Vicodin and similar drugs are essentially heroin only its made in a lab… so you know what you are getting. But its still a narcotic no way to control how your body will handle it.

Sorry if this isn’t what you wanted.

Joybird's avatar

There’s a couple of reasons for this effect. You know how after surgery they start you on pain meds before you leave the hospital? It’s because if you allow the pain to show up before you take the meds it’s harder to alleviate it in your minds eye than it is to just keep it from occuring at all. Once you have experienced the pain your body produces a memory of it. If the pain has been the same across time your body has a habituated pain response. You need to eliminate it altogether for your body to produce a new memory of being painless. It’s a funky feedback response. Combine this with a tolerance to a pain med like vicodan and taking half will not eliminate the pain entirely…so your body may not really be in pain anymore but it thinks it is. Or you have built up an actual drug tolerance and now need more medication to reduce the same amount of pain. I am prescribed vicodan for migranes because the more typical meds for that cause me heart attack like symptoms. But half a vicodan occasionally as needed wipes my pain out completely. If it didn’t do that…I would be training my body to stay in pain.
To explain it another way. If a person has insomnia a couple of nights in the row and they stay in bed wide awake they are training their bodies to be in the awake state in bed. Sleep is a habit. It’s a habit that can be manipulated.
Medications are the same in this way. So if you have some kind of pain you need to practice either not taking it at all and using alternative means to eliminate or reduce the pain…and then when you do take a med…take enough at one time to eradicate it for a time so the body can relearn what being painfree feels like.

Seaofclouds's avatar

Vicodin’s half life is about 4 hours. Once you take the half of a pill, your body starts processing it. When you take another half almost an hour later, your body is already starting to filter out the first dose you took (so you don’t have the full dose in your system at that time). That’s why the two half doses aren’t as strong as the full dose taken all at once.

shilolo's avatar

This outcome is a consequence of the varying pharmacokinetics of the drug you are taking. Typically, medicines that are taken chronically or repeatedly will reach an equilibrium after 3–4 appropriately timed doses. However, what you are describing is a failure to deliver a normal loading dose to reach therapeutic effect. This is a very long topic, and further reading on pharmacokinetics should help clear it up for you.

wundayatta's avatar

My wife takes pain medication for her migraines. So she’s a pro. She says that the doctor told her she has to “stay ahead of the pain.” She passed that on to me when I had a headache this weekend.

I have actually never had a headache that lasted more than a day, so this was quite a surprise. I hadn’t taken Tylenol the night before because usually when I sleep, the headache goes away. This one didn’t.

The next morning, as I was driving her to work, she passed on that bit of wisdom. “Stay ahead of the pain,” she said. “Because once you allow it to come back, it is much harder to get rid of it.” I took more Tylenol then, and my headache was pretty much gone by the end of the day.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther